Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 4, 2014, 3:44 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2014, 3:44 PM MDT (21:44 UTC)
- Expired
- May 4, 2014, 4:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 28 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 3:45 PM MDT | HAIL 0.5 | 2 W Malmstrom Afb, MT | |
| May 4, 4:00 PM MDT | HAIL 1 | 6 E Great Falls, MT | QUARTER SIZED HAIL REPORTED ON U.S. HIGHWAY 89 6 MILES EAST OF GREAT FALLS. |
| May 4, 4:00 PM MDT | HAIL 1 | 6 Ne Great Falls, MT | QUARTER SIZED HAIL REPORTED ON U.S. HIGHWAY 87 6 MILES NORTHEAST OF GREAT FALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
230
WUUS55 KTFX 042144
SVRTFX
MTC013-015-042230-
/O.NEW.KTFX.SV.W.0002.140504T2144Z-140504T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT SUN MAY 4 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
SOUTHWESTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 430 PM MDT
* AT 342 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLACK
EAGLE...AND MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN CASCADE AND SOUTHERN CHOUTEAU
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4766 11084 4742 11087 4746 11134 4763 11132
TIME...MOT...LOC 2144Z 274DEG 22KT 4753 11120
HAIL...1.50IN
WIND...60MPH
$$
GUSTAFSON2 follow-up statements
966
WWUS55 KTFX 042201
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT SUN MAY 4 2014
MTC013-015-042230-
/O.CON.KTFX.SV.W.0002.000000T0000Z-140504T2230Z/
CASCADE MT-CHOUTEAU MT-
401 PM MDT SUN MAY 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES UNTIL 430 PM MDT...
AT 400 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
BLACK EAGLE...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN CASCADE AND SOUTHERN CHOUTEAU
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4745 11112 4765 11103 4766 11084 4742 11087
TIME...MOT...LOC 2201Z 274DEG 22KT 4752 11105
HAIL...1.00IN
WIND...60MPH
$$
GUSTAFSON361 WWUS55 KTFX 042219 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 419 PM MDT SUN MAY 4 2014 MTC013-015-042229- /O.CAN.KTFX.SV.W.0002.000000T0000Z-140504T2230Z/ CASCADE MT-CHOUTEAU MT- 419 PM MDT SUN MAY 4 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4745 11112 4765 11103 4766 11084 4742 11087 TIME...MOT...LOC 2219Z 274DEG 22KT 4751 11089 $$ GUSTAFSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:01 PM MDT, 43 minutes earlier.
Area forecast discussion, May 4, 3:01 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 301 PM MDT Sun May 4 2014 .DISCUSSION... Tonight through Tuesday...A generally unsettled pattern will continue through this period. With lingering low level moisture from the morning precipitation and daytime heating through breaks in the clouds, weak instability has developed across the area. In addition, a weak disturbance is moving through the moist westerly flow aloft and the frontal boundary over western/southwest Montana will move off the mountains. As a result, scattered showers with isolated thunderstorms have developed over the mountains of western and southwest Montana and are moving out over the plains. Small hail and gusty winds have already been reported from some storms, and this should continue into early this evening. Am not expecting storms to be severe at this point, but a few could become stronger than mentioned above. Showers and storms will generally decrease overnight as the airmass stabilizes and the disturbance exits the area. Westerly winds will also become breezy along the east slopes of the Rockies in the wake of the frontal boundary. The next feature to affect the area is an upper level trough of low pressure currently extending southwest from central Canada to off the Pacific Northwest coast. It will swing southeast into the Pacific northwest on Monday, and the resulting moist and slightly unstable southwesterly flow aloft will bring another round of scattered showers with possible afternoon/evening thunderstorms to the area. The right exit region of the upper level wind jet will move over southwest and south central Montana, so have focused higher chances for showers/thunderstorms there. The trough will begin to develop into a split flow Monday night into Tuesday as it swings into the Great Basin and Rocky Mountains. As a result, some energy will move into the southwestern CONUS and some will move through Montana. Forecast models have therefore decreased precipitation amounts over their previous runs across most of north central, central, and southwest Montana, leaving the main area of precipitation along and southeast of a Dillon to Lewistown line. With the northern branch of the upper trough moving across the state, a cool surface high pressure area will move south behind a cold front over north central Montana, spreading northerly surface winds over the area. Temperatures will generally remain near seasonal averages through Monday night, but they will fall to between 5 and 10 degrees below normal for Tuesday. Coulston Tuesday Night through Sunday...Forecast models maintaining good continuity and agreement over past several runs on progression of the broad upper-level trof that will bring cool, moist and unsettled conditions across MT through the first half of the week. Confidence is increasing that this weather system will take on a split-flow configuration, with the northern half of the trof extending from a closed low pressure area in central Alberta/Saskatchewan down to the MT/ID border, and the southern half extending from the Great Basin all the way to the US/Mexico border. As noted yesterday, a split flow regime can lead to reduced precipitation amounts over central/southwest MT as some of the moisture is diverted to the south and east, which is depicted in the latest model runs. The high precip areas that were initially forecast to move through the Bozeman-to-Lewistown area on Tues/Wed are now predicted to be further east toward Billings. This will reduce, but not eliminate, the "rain on melting snow" threat in the aforementioned area, as some locations may still see 0.25 to 0.40 inch of precip, leading to some localized stream rises during the latter half of the week. Remaining parts of the forecast area will see about half as much precipitation through early Thurs morning when the system exits into ern MT and the Dakotas. Thursday still looking mostly dry as weak ridging follows the departing system. Conditions transition to a more progressive, west-northwest flow pattern for Fri through Sun. A series of shortwave trofs embedded in the flow will move across the northern Rockies, bringing periods of showers Fri evening and again on Sun. Temperatures remaining at or slightly below normal through the period. Waranauskas && .AVIATION... UPDATED 1745Z. A moist and unsettled southwesterly flow aloft will continue over Montana through mid-day Monday as an upper level trough moves inland along the west coast. Band of rain/showers that moved through central Montana this morning brought rapidly changing conditions ranging from LIFR to VFR in short periods of time. This system is now moving east allowing breaks in the cloud shield to develop. Afternoon heating will cause the airmass over the entire region to become unstable with several rounds of showers and isolated thunderstorms likely moving through the forecast area between 18Z and 03Z. Once again, very fast categorical changes from VFR to MVFR/IFR or even LIFR are likely through this entire period with timing remaining an extremely low confidence proposition. To address this, I have added a tempo group during the climatologically favored times for spring convection to the terminals that are most likely to be affected. Conditions will stabilize overnight but mid and high level cloudiness will persist through noon Monday. Areas of fog are also possible overnight but confidence is too low to add to terminal forecast at this time. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 38 62 36 51 / 30 30 30 40 CTB 32 57 31 42 / 20 40 30 50 HLN 40 63 39 57 / 40 40 40 40 BZN 36 64 37 55 / 40 40 50 60 WEY 33 59 33 50 / 30 30 40 60 DLN 39 62 37 55 / 20 40 40 40 HVR 35 63 36 52 / 50 30 40 40 LWT 35 59 37 51 / 50 50 60 70 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, May 4, 3:15 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MDT SUN MAY 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL FORT SHAW 47.51N 111.81W
05/04/2014 M1.00 INCH CASCADE MT PUBLIC
&&
NJLLocal storm report, May 4, 3:21 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT SUN MAY 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL SUN PRAIRIE 47.54N 111.48W
05/04/2014 M1.75 INCH CASCADE MT PUBLIC
&&
NJLLocal storm report, May 4, 3:24 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MDT SUN MAY 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL VAUGHN 47.56N 111.55W
05/04/2014 M1.75 INCH CASCADE MT FIRE DEPT/RESCUE
&&
NJLLocal storm report, May 4, 3:39 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT SUN MAY 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 4 S GREAT FALLS 47.45N 111.29W
05/04/2014 M0.88 INCH CASCADE MT TRAINED SPOTTER
NUMEROUS PEA TO NICKEL SIZE HAIL STONES.
&&
COULSTONLocal storm report, May 4, 3:43 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT SUN MAY 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 2 ENE GREAT FALLS 47.52N 111.25W
05/04/2014 M1.00 INCH CASCADE MT NWS EMPLOYEE
&&
NJLLocal storm report, May 4, 3:44 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT SUN MAY 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 5 WNW GREAT FALLS 47.53N 111.39W
05/04/2014 M0.88 INCH CASCADE MT NWS EMPLOYEE
PEA TO NICKEL SIZE HAIL STONES.
&&
COULSTONThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:59 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| May 4, 3:07 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 38 min |
| May 4, 4:29 PM MDT | Special Weather Statement | TFX | Chouteau | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.